Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Overweight. Sweating at nights. Taking synthroid and blood pressure medication. What could be the problem?

User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 150 Questions
My husband sweats horribly at night and soaks the bed. It is a sweet yet vinegary smell and gets quite potent!! Our bedroom smells like a locker room!!! He says he has been sweating like this for a few years, but didn't used to years ago. He is overweight, but his weight has not changed from the before sweat period to the after sweating period. he does not drink or smoke. He does take synthroid and blood pressure medication. It starts in the early evening as we watch tv before bed, his back will get soaking wet, cold and clammy but very wet! he doesn't know what causes it. I thought it may be diabetes, but the doc said his HBA1C is fine, but did not do a glucose tolerance test. Any ideas? It seems like to docs don't listen or seem to brush it off, but its very bad and not normal.
Posted Fri, 31 Aug 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Chitra Reddy 10 hours later

Thanks for posting your query,

Sweat itself doesn't smell. The smell is activated by bacteria on the skin. Taking shower with an antibacterial soap before going to bed may help. 

The condition of excessive sweating is called hyperhidrosis.

Before answering your query I need you to please go through my questions and answer it. 
1) What are his HbA1c values and how many days back was it tested?
2) Is there any family history of diabetes?
3) Is there any deodorant that he is constantly using since this problem started?
4) Any other medications, other than what you have mentioned?
5) What is the smell of his breath?
6) As you mentioned that this problem is occurring before going to bed, can I suppose it to be after dinner?

Yes, diabetes mellitus is a very common condition in which you face such problem. You can go for glucose tolerance test and also get his urine tested for ketone bodies.
Perhaps you can take his shirt to your doctor to show him how it smells (this may look silly, but you can opt for it) or may be another doctor.

Other reasons for this condition may be:
- Hormonal imbalances.
- Anxiety and thyroid conditions also lead to excess sweating.

You can help me ruling out some of these factors during the follow up.

Hope I answered your query. Feel free to contact me for further queries.

Above answer was peer-reviewed by
Follow-up: Overweight. Sweating at nights. Taking synthroid and blood pressure medication. What could be the problem? 10 hours later
We are from Canada, so I'm not sure if the values are measured the same but his doctor told us it was very good and normal.
1. His HbA1c was 5.3
2. There is no family history of diabetes
3. He changes deodorant brands frequently and his armpits aren't really sweaty its more his back and chest that get drenched.
4. He occasionally takes tylenol if he gets a headache, but that is very rare, and the odd time a sleeping pill when he has to work a graveyard shift, but that too is also not very often.
5. His breath smells awful before he brushes his teeth and sometimes during the day. He knows it so brushes two to three times a day at least and uses listerine many times a day as well. May be halitosis?
6. Yes, it does happen after dinner but we usually eat dinner around 5pm and it'll be about 9pm when the sweat starts. He can be sitting on the couch watching a show and I'll rub his back and he'll be fine and then two minutes later his back is wet.
He showers every morning and as well in the afternoon after getting home from work
Answered by Dr. Chitra Reddy 2 hours later
Thanks for your response.

HbA1C value of less than 6 is normal.
No family history of diabetes, so we can rule out diabetes.

According to the history you have given I find no other major reason for the characteristic smell.

Use of synthyroid may cause excessive sweating (this generally subsides on continuation of the medicine) later if the sweating did not subside you need to XXXXXXX your doctor to change the medication.

Even though the excessive sweating is due to synthyroid, the smell may be due to bacterial growth.

So XXXXXXX your doctor and mention about synthyroid use and excessive sweating, get thyroid hormone levels checked and reduce the dosage or change the medication.

So after dealing with synthyroid, its dosage and inorder to completely rule out the options, you can go for screening of any kidney disease, because if he has any kidney problem, then the body is not eliminating the toxins via the urine, so sweat may have such a smell.

To find any other causes physical examination of the patient may be needed for which you need to XXXXXXX your doctor.

Hope I answered your query.
Thank you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor